Tuesday, January 31, 2012

IV Acetaminophen Linked to More Child Overdoses

Following the U.S. Food Drug Administration's approval last year of an intravenous formulation of acetaminophen for fever and pain in a hospital setting, researchers warn that use of the preparation could lead to serious overdoses, particularly among the youngest patients.
The problem: There is confusion over measurement guidelines -- milligrams vs. milliliters, to be specific -- that can result in the accidental administration of doses that are up to 10 times more than the proper amount.
"This product would be given in a health care facility," said study co-author Dr. Richard Dart, from the Rocky Mountain Poison and Drug Center at Denver Health in Colorado. "And thus, the overdoseends up being from a miscalculation by a health care provider."
"In theory, the risk to the child is that they could develop serious liver injury," Dart added. "Liver injury is avoided if the overdose is detected and the antidote [acetylcysteine] is administered within several hours. [But] the challenge in the case of an intravenous overdose is that the medication error needs to be detected by the health care provider because it doesn't produce identifiable symptoms," apart from nausea and vomiting.
Dart and his colleague, Dr. Barry Rumack, discuss their concerns in the February issue of Pediatrics.
The authors noted that dosages of IV-administered acetaminophen are calculated in milligrams, mixed at a ratio of 10 milligrams of the drug for every one milliliter of a non-drug solution. Problems arise if and when that drug ratio is improperly executed.
Since it came on the global market a decade ago, the IV option has been very popular, with roughly 500 million doses having already been distributed to patients of all ages worldwide.

Enhanced by Zemanta